Georgia, 2018

Damaging Winds in Georgia, August 29 to 31, 2018

August 29 to 31, 2018 · NWS TAE · 17 events in 6 counties and zones

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered to numerous showers and thunderstorms occurred across the area. As is typical with summer storms in this part of the country, some of the storms were marginally severe with impacts to trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 29, 2:14 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 29, 2:14 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
314 PM EDT Wed Aug 29 2018

.NEAR TERM [Through Tonight]...

Local radars show convection increasing rapidly across the Florida
panhandle and Big Bend early this afternoon. Also, additional
showers and thunderstorms from the east coast sea breeze are
approaching from the Suwannee Valley. Looks like a very active
remainder of this afternoon with the HRRR showing convection
continuing at least into late evening much like we saw yesterday.
Likely PoPs across the Big Bend and portions of the panhandle until
06z with chance PoPs elsewhere. Lows in the lower to mid 70s.

.SHORT TERM [Thursday Through Friday Night]...

Through the end of this week, the persistent ridge of high
pressure that has been residing just east of the mid-Atlantic
states will continue to produce moist east and southeasterly flow.
This will keep scattered showers and thunderstorms in the forecast
each afternoon along with enhanced coverage along the Gulf and
Atlantic seabreezes as they move north and west respectively.
Meanwhile, during the early morning hours coverage of showers and
thunderstorms will be more likely over our coastal waters.

.LONG TERM [Saturday Through Wednesday]...

The synoptic pattern for the rest of the forecast period will
remain very similar. The aforementioned ridge of high pressure
will continue to produce large scale easterly and southeasterly
flow. This setup will allow for increased rainfall chances
slightly- above normal and temperatures at or slightly below
seasonal levels due to enhanced cloud coverage.

The NHC is currently monitoring a tropical disturbance located
near the Lesser Antilles. This system will move northwest towards
the Bahamas for the next few days.

&&

.AVIATION [Through 18Z Thursday]...

Scattered to numerous showers and thunderstorms are developing
across the area early this afternoon. With such widespread coverage,
most or all terminals can expect at least brief impacts from a TSTM
this afternoon/evening. After storms diminish later this evening,
VFR conditions will prevail until at least 09z when patchy IFR-MVFR
cigs/vsbys will be possible overnight.

&&

.MARINE...

East and southeast winds around 10 knots along with seas around 1
to 2 feet is expected today and tonight. Winds pick up slightly
through the rest of the week and into the weekend with winds
ranging from 10 to 15 knots and seas increasing to around 2 to 3
feet. Expect scattered to widespread showers and thunderstorms
through the next week with most activity tied to the morning and
early hours.

&&

.FIRE WEATHER...

Low dispersions less than 20 are possible tomorrow afternoon. Patchy
fog is possible in the early morning hours.

&&

.HYDROLOGY...

The active convective pattern will continue through the period
with increased chances of showers and thunderstorms expected over
the CWA during the afternoon hours. Although widespread
precipitation is not expected, given the current moist regime
slow moving moving storms with high rain rates could cause
localized flooding in low- lying and poor-drainage areas.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   72  86  73  89  73 /  60  50  30  40  20
Panama City   74  86  73  87  75 /  40  50  40  50  30
Dothan        72  87  71  89  71 /  30  50  20  40  20
Albany        72  90  72  90  73 /  40  50  20  40  20
Valdosta      72  89  72  90  72 /  50  40  30  40  20
Cross City    73  89  73  90  74 /  60  50  30  40  30
Apalachicola  76  85  75  86  77 /  60  50  40  40  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Barry
SHORT TERM...DiCatarina
LONG TERM...DiCatarina
AVIATION...Barry
MARINE...DiCatarina
FIRE WEATHER...McD
HYDROLOGY...DiCatarina

In the hours before

Special weather statement, Aug 29, 1:36 PM EST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
236 PM EDT WED AUG 29 2018

FLZ017-018-027-118-291915-
Coastal Jefferson FL-Inland Jefferson FL-Inland Wakulla FL-Leon FL-
236 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WAKULLA...
SOUTHWESTERN JEFFERSON AND SOUTHEASTERN LEON COUNTIES UNTIL 315 PM
EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Woodville, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Woodville, Florida A And M, Tallahassee Comm College,
Florida State University, Doak Campbell Stadium, Wakulla, Lake
Bradford, Ralford Greenway, Cody, Macon Community Park, Hells Half
Acre, Leon Sinks, Gaither Community Center, Lake Munson, Tallahassee
Memorial Hosp, Eight Mile Pond, Lake Ella, Tallahassee Mall and
Wacissa Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3017 8408 3019 8408 3020 8415 3031 8446
      3055 8429 3027 8388 3025 8390 3024 8392
      3020 8392 3019 8393 3019 8395 3015 8396
      3015 8397 3013 8397
TIME...MOT...LOC 1836Z 121DEG 17KT 3025 8400

22-BARRY
Special weather statement, Aug 29, 2:25 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
325 PM EDT WED AUG 29 2018

FLZ016-017-292000-
Gadsden FL-Leon FL-
325 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN GADSDEN AND CENTRAL LEON
COUNTIES UNTIL 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Tallahassee, moving northwest at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallahassee, Midway, Havana, Florida A And M, Tallahassee Comm
College, Florida State University, Doak Campbell Stadium, Lake
Bradford, Ralford Greenway, Macon Community Park, Gaither Community
Center, Lake Munson, Tallahassee Memorial Hosp, Scotland, Killearn
Estates, Lake Ella, Tallahassee Mall, Tallahassee Regional A/P, State
Capital Complex and Governors Square Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3048 8410 3033 8421 3045 8453 3068 8437
TIME...MOT...LOC 1924Z 121DEG 16KT 3045 8423

22-BARRY
Special weather statement, Aug 29, 2:32 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
332 PM EDT WED AUG 29 2018

FLZ018-019-028-292015-
Inland Taylor FL-Inland Jefferson FL-Madison FL-
332 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON AND
SOUTHWESTERN MADISON COUNTIES UNTIL 415 PM EDT...

At 331 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Madison, moving west at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Moseley Hall, Ebb, Lamont, Aucilla, Capps, Lois, Eridu, Nash, Thomas
City, Drifton, Casa Blanco, Waukeenah, Sirmans and Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3042 8351 3027 8353 3033 8399 3053 8392
TIME...MOT...LOC 1931Z 104DEG 17KT 3034 8361

22-BARRY
Special weather statement, Aug 29, 2:56 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
356 PM EDT WED AUG 29 2018

FLZ016-017-GAZ156-157-292045-
Gadsden FL-Leon FL-Decatur GA-Grady GA-
356 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GADSDEN...NORTH
CENTRAL LEON...SOUTHEASTERN DECATUR AND SOUTHWESTERN GRADY COUNTIES
UNTIL 445 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Havana, moving northwest at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Havana, Tallahassee, Whigham, Attapulgus, Freemont, Darsey, Lake
Iamonia, Concord, Scotland, Orchard Pond, Jamieson, Rocky Hill,
Gibson, Tallahassee Coml Airport, Laingkat, Calvary, Reno, Princes
Still, Amsterdam and Branchville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3064 8415 3052 8438 3075 8461 3090 8431
TIME...MOT...LOC 1955Z 134DEG 13KT 3061 8431

22-BARRY
Special weather statement, Aug 29, 3:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
401 PM EDT WED AUG 29 2018

FLZ019-GAZ159>161-292045-
Madison FL-Brooks GA-Lanier GA-Lowndes GA-
401 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...LOWNDES...SOUTHERN
LANIER AND EASTERN BROOKS COUNTIES UNTIL 445 PM EDT...

At 401 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayday to near Suwannee River State Park.
Movement was northwest at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Madison, Lake Park, Valdosta, Hahira, I-75 At Exit 16, Moody Air
Force Base, Remerton, Dasher, Lee, Hamburg, Pinetta, Nankin,
Clyattville, Hanson, I-75 At Exit 11, Naylor, Moseley Hall,
Greenwood, Twin Lakes and Hopewell.

LAT...LON 3085 8301 3085 8309 3080 8310 3079 8313
      3063 8314 3063 8329 3059 8326 3042 8322
      3039 8317 3035 8321 3031 8321 3029 8323
      3026 8324 3026 8347 3030 8347 3031 8360
      3102 8345 3098 8318 3099 8297 3087 8297
TIME...MOT...LOC 2001Z 136DEG 22KT 3080 8294 3033 8313

42-DVD
Special weather statement, Aug 29, 3:08 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
408 PM EDT WED AUG 29 2018

GAZ157-158-292100-
Grady GA-Thomas GA-
408 PM EDT WED AUG 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRADY AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 500 PM EDT...

At 408 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Thomasville, moving west at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cairo, Thomasville, Princes Still, Moncrief, Pine Park, Rocky Hill,
Beachton and Metcalf.

LAT...LON 3068 8397 3067 8401 3068 8425 3086 8430
      3085 8401
TIME...MOT...LOC 2008Z 080DEG 6KT 3076 8408

42-DVD

The radar

The Moody AFB radar (KVAX), 28 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 29, 3:20 PM EST
Where
Lowndes County, 2.07 mi S of Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
30.800, -83.270

A tree was blown down near the intersection of Madison Highway and Industrial Blvd.

Thunderstorm Wind, Lowndes

When
August 29, 3:50 PM EST
Where
Lowndes County, 2.07 mi N of I-75 at Exit 22
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.920, -83.350

A tree was blown down on Tillman Crossing Road.

Thunderstorm Wind, Lowndes

When
August 29, 3:51 PM EST
Where
Lowndes County, 2.16 mi SSE of Hahira
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.960, -83.360

A power line was blown down on Old Highway 41 near Hall Road.

Thunderstorm Wind, Terrell

When
August 29, 6:29 PM EST
Where
Terrell County, 0.86 mi E of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
31.772, -84.425

A tree and power line were blown down near the intersection of Johnson Street and Newman Drive.

Thunderstorm Wind, Terrell

When
August 29, 6:30 PM EST
Where
Terrell County, 1.83 mi ESE of Oakville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.840, -84.431

A tree was blown down along Highway 45 North.

Thunderstorm Wind, Terrell

When
August 29, 6:30 PM EST
Where
Terrell County, 2.01 mi NNW of Dawson
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.798, -84.449

A tree was blown down onto a house on Hamilton Street.

Thunderstorm Wind, Terrell

When
August 29, 6:30 PM EST
Where
Terrell County, 0.25 mi SE of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.767, -84.437

A tree was blown down onto Crawford Street and blocked the road. Also, numerous limbs were blown down in the area.

Thunderstorm Wind, Mitchell

When
August 31, 4:50 PM EST
Where
Mitchell County, 2.86 mi SSE of Cotton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.120, -84.048

A sign was blown down at the intersection of Harmony and Stage Coach Road.

Thunderstorm Wind, Mitchell

When
August 31, 4:53 PM EST
Where
Mitchell County, 0.59 mi E of Pelham
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.120, -84.140

A large branch fell onto a power line, resulting in sparks.

Thunderstorm Wind, Mitchell

When
August 31, 4:53 PM EST
Where
Mitchell County, 0.59 mi W of Cotton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.160, -84.070

A tree was blown down along Highway 93.

Thunderstorm Wind, Mitchell

When
August 31, 4:57 PM EST
Where
Mitchell County, 1.07 mi N of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
31.136, -84.149

A tree was blown down and resulted in a power outage along Concord Street NE in Pelham.

Thunderstorm Wind, Miller

When
August 31, 5:00 PM EST
Where
Miller County, 1.38 mi S of Cooktown
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.180, -84.550

A tree was blown down onto Waycaser Road.

Thunderstorm Wind, Mitchell

When
August 31, 5:08 PM EST
Where
Mitchell County, 0.82 mi NNW of Camilla
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.242, -84.213

A tree was blown down onto Palmer Street on the north side of Camilla.

Thunderstorm Wind, Mitchell

When
August 31, 5:10 PM EST
Where
Mitchell County, 1.54 mi NNE of Greenough
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.331, -84.091

A tree was blown down on Highway 112 just north of Greenough.

Thunderstorm Wind, Dougherty

When
August 31, 5:30 PM EST
Where
Dougherty County, 1.18 mi E of Pecan City
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
31.510, -84.050

A tree was blown down near 2011 Springflats Road in Dougherty county.

Thunderstorm Wind, Terrell

When
August 31, 6:05 PM EST
Where
Terrell County, 0.91 mi NW of Sasser
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.720, -84.350

A tree was blown down near Sasser.

Thunderstorm Wind, Quitman

When
August 31, 6:33 PM EST
Where
Quitman County, Hatcher
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.810, -85.000

Two trees were reported blown down in Quitman county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777830, 777831, 777832, 777833, 777834, 777835, 777836, 777837, 777838, 777839, 777840, 777841, 777842, 777843, 777844, 777845, 777846.